Are you concerned about your legs turning a reddish-brown color? This is a symptom called hemosiderin staining that could signal a problem with vein health.

As we get older, it’s normal for our skin to thin, dry out, and lose elasticity. But it can be more concerning when you notice unusual changes in color and texture on your knees, legs, or ankles. If you notice a brown discoloration on the lower legs, it could point out a problem with your veins. For this reason alone, it’s important to understand why brown skin stains appear and what you can do to treat it.

What Is Hemosiderin Staining?close-up of hemosiderin staining shows blood cells leaking through the veins and under the skin

Hemosiderin Staining occurs when red blood cells leak through the veins. Iron and other byproducts are released and show up as a brown stain on the skin. This symptom can happen for a few reasons.

What Causes Hemosiderin Staining?

Chronic Vein Disease

In addition to its unsightly appearance, Hemosiderin Staining indicates an underlying health condition. The reddish-brown discoloration on the lower legs is caused by chronic venous disease–the abnormal function of veins.

When your veins can’t pump blood back up to the heart properly, it pools in your lower legs. Symptoms start with slight skin irritations and itchiness, then manifest varicose veins. Other vein disease symptoms that can lead to brown staining are:

  • High Blood Pressure – Veins force blood through the veins and sometimes through the skin.
  • Vein Ulcers – Slow-healing or non-healing wounds.

As blood continues to pool in the veins, it’s cells break down and leak iron pigments into the skin. Over time, this shows up as a brown patches or stains on the lower leg or ankle. When unaddressed, the stain will darken and eventually may turn black. At this point, these symptoms are unfortunately permanent even when vein disease is treated. BUT! If caught early enough, chronic venous disease can be controlled and Hemosiderin staining will fade.

Sclerotherapy Staining Side-Effect

Sclerotherapy is one of the treatment options for vein disease and varicose veins. It involves the injection of a substance known as a sclerosant into the affected veins. This makes the veins reduce in size.

In some cases, this treatment may leave the patient with brown skin discoloration as a result of hemosiderin (iron) deposits. This discoloration is usually transient and disappears in a couple of weeks; however, in some people, the stain ends up being permanent.

If you are considering sclerotherapy treatment, consider the following factors that are associated with the Hemosiderin Staining side effect:

  • Dark Skin Type
  • Sensitive Skin
  • Older Patients with Fragile Veins
  • Taking Certain Medication
  • Experience of the Vein Doctor

Treating the Condition, NOT the Symptom

Most patients will go to a dermatologist or primary care physician for the skin condition, not the underlying vein disease of hemosiderin staining. As a result, they may not get an accurate diagnosis.

If you have a brown skin discoloration on the knees, lower legs, or ankles, make an appointment with a vein specialist as this could be early signs of vein disease…especially if accompanied by achy, heavy, and swollen legs.

Early treatment of your vein disease may help lighten the brown stains caused by Hemosiderin Staining, and even keep them from getting darker. Once diagnosed, the goal is to reroute the blood to healthier veins and fading unwanted veins, stains, and pains. The sooner you treat your vein condition, the better you’ll feel and the fewer complications you’ll experience.

 

At Delaware Advanced Vein Center, our medical staff has years of experience helping people with their spider and varicose veins. We would love to welcome you to our family of satisfied patients. 

Contact us today to schedule a free virtual consultation and vein evaluation.

Filed under: Varicose Veins, Vein TreatmentTagged with: , ,